Alert archive / Illinois / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 66, NWS Quad Cities, IA

May 23, 1998Hancock County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at May 23, 1998, 7:26 PM CDT for Hancock County, Illinois. It was in force for 49 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 23, 1998, 7:26 PM CDT (00:26 UTC)
Expired
May 23, 1998, 8:15 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Hancock County, IL

The radar

The Quad Cities radar (KDVN), 143 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 8:23 PM CDTHail 1Carthage, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.4 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 1998-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 1998-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -114 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1302 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-114 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

269 
WUUS1 KMLI 240027 RRA
SVRMLI
ILC067-240115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT SAT MAY 23 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HANCOCK COUNTY IN WEST CENTRAL ILLINOIS

* UNTIL 815 PM CDT

* AT 725 PM CDT... DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM IN
  THE VICINITY OF KEOKUK MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST POINT                                 AROUND 735 PM CDT
  ELVASTON                                   AROUND 735 PM CDT
  BASCO                                      AROUND 740 PM CDT
  DENVER                                     AROUND 750 PM CDT
  CARTHAGE                                   AROUND 750 PM CDT

THIS STORM WILL MOST LIKELY PRODUCE LARGE HAIL. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS

JDH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 1:11 PM CDT, 6 hours 15 minutes earlier.

Area forecast discussion, May 23, 1:11 PM CDT, 6 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
111 PM CDT SAT MAY 23 1998

THE 12Z 850MB ANALYSIS SHOWED LOW PRESSURE OVER KANSAS WITH GOOD
WARM AIR ADVECTION ACROSS MISSOURI.  LARGE AREA OF +10 DEW POINTS
OVER SOUTHERN IOWA AND NORTHERN MISSOURI.  THE 500 MB ANALYSIS
SHOWED VERY DRY AIR...DEW POINT DEPRESSIONS 25 DEGREES C AND MORE...
OVER CENTRAL PLAINS.  THIS AREA BETWEEN WEAK JET STREAK OVER
NORTHEAST COLORADO AND NEBRASKA AND STRONG SOUTHERN JET.  THE WEAK
JET MAY BE HELPING TO MAINTAIN THUNDERSTORM OVER NORTHERN IOWA.
THIS IS A CONCERN THIS AFTERNOON AS A LITTLE SOUTHWARD DEVELOPMENT
MAY DRAW THE ACTIVITY INTO NORTHERN TIER OF CWA.  CURRENTLY PICKING
UP ABOUT 80 KNOTS OF STORM TOP DIVERGENCE(42000 FT).

CONCERN IS POPS TONIGHT AND CURRENT CONVECTION.

ALL THREE MODELS (ETA...NGM AND AVN) INDICATE SYSTEM MOVING THROUGH
BETWEEN 03Z AND 12Z TONIGHT WITH THE AVN RUN THE FARTHEST NORTH.
BOTH ETA AND NGM KEEP BEST LOW LEVEL FEATURES TO THE SOUTH OF CWA
BUT ALL THREE AGREE ON SWINGING A VORT MAX THROUGH WITH GOOD
DIVERGENCE AT 300MB.  BOTH ETA AND NGM PICKING UP ON THIS WEAK JET
STREAK AND BOTH SHOW RIGHT REAR QUAD INTERACTION WITH LEFT FRONT
QUAD OF SOUTHERN STREAK ENTERING EASTERN KANSAS.

CURRENT FORECAST NOT BAD.  WOULD KEEP LIKELY IN SOUTHERN TIER WITH
LOWER POPS REST OF AREA.  LOW LEVEL JET PROGGED TO SWING TO
THE SOUTH LAST NIGHT BUT REMAINED MORE WEST-SOUTHWEST SO NO LIFT
ACROSS STATIONARY FRONT. LOW LEVEL SOUTHWEST FLOW OVER OKLAHOMA
PROGGED TO SWING AROUND SOUTHERN SIDE OF LOW PRESSURE AND BECOME MORE
SOUTHERLY AGAIN TONIGHT.  IF SO WOULD EXPECT MUCH MORE CONVECTION
THEN LAST NIGHT.  WILL SEE IF IT OCCURS.

CID 58/50   DBQ 54/40   MLI 58/60   BRL 60/70

WEISSER

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 8:18 PM CDTSevere Thunderstorm WarningDVNHancock47 min
May 23, 8:47 PM CDTSevere Thunderstorm WarningDVNMcDonough48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.